First 90 days on warfarin can be risky

By: Alere Staff
Publication Date: Mon, 02/04/2013

A study showed that certain patients are more at risk during the first three months of taking warfarin. Over one hundred patients were studied and found that their bodies were more sensitive to warfarin in the hospital than at home.1

Patients required lower doses of warfarin immediately following heart valve implant surgery than 90 days after. It took 43% more warfarin to provide a stable International Normalized Ratio (INR) when patients were at home than when they were in the hospital.

A patient taking 5mg immediately after discharge might require a 7mg tablet months after their surgery, according to investigator’s study. It is critical for patients to test more frequently following any type of surgery. The body goes through dramatic changes before, during and after a surgical procedure.

Doctors are aware of how important it is to test more frequently when starting warfarin. New information has been published that shows not only is stabilizing a patient’s INR important, but the body will continue to require more warfarin during the three months following valve replacement surgery. Testing more frequently provides patients and physicians with assurance that any drift or decline in INR result will be seen immediately, often before serious consequences result.

  1. White, RH, Beyth, RJ, Zhou, H, Romano, PS. Major bleeding after hospitalization for deep-venous thrombosis. American Journal of Medicine. Nov. 1999. 107(5):414-24.